Go Ad-Free
logoThe People's Perspective on Medicine

Intense Itching From Stopping Zyrtec (Cetirizine) Suddenly

Stopping Zyrtec can result in unbearable itching that lasts several weeks. As a result, some people choose to keep taking it.

When do you need to keep taking a medication? If you have a chronic health problem, such as high blood pressure or diabetes, you probably need to keep taking the medicine that controls it. Sometimes, though, people keep taking a pharmaceutical just because stopping it is so uncomfortable. That is what many readers tell us about stopping Zyrtec (cetirizine).

Husband Balks at Stopping Zyrtec:

Q. My husband has been on Zyrtec every other night for years and years. He will not consider coming off it because when he tries his skin itches. Can you give me any advice that I could share with him? He’s extremely healthy otherwise but won’t even discuss this anymore.

A. Many readers have reported problems stopping Zyrtec (cetirizine) or Xyzal (levocetirizine). If they have been taking one of these antihistamines for an extended period, as your husband has, they may experience unbearable itching when they stop.

We found two reports in the medical literature regarding this problem. One was a series of a dozen case reports (Drug Safety Case Reports, Dec. 2016).  The other covers nearly 150 cases reported to the Food and Drug Administration (Therapeutic Advances in Drug Safety, July 5, 2019).  Side effects of cetirizine may include drowsiness, stomachache, fatigue, dry mouth, sore throat, diarrhea and nausea. The principal effect of stopping Zyrtec seems to be terrible itchiness.

If your husband decides to wean himself off this allergy medicine despite the itching, he will need patience. Readers who have been through this challenge tell us it can take several weeks for the itching to subside.

Intense Itching from Stopping Zyrtec:

Q. I took Allegra for years, and then switched to Zyrtec (cetirizine) about seven years ago. Over the years, when I tried to stop this drug, I experienced intense itching EVERYWHERE – feet, palms of hands, inside ears, throat, private areas, scalp, legs, arms, underarms. No place was immune.

I finally found this website about six months ago when there was a news article in the paper about withdrawal, and I googled “Zyrtec withdrawal”.

I have been weaning myself for six months and am almost completely Zyrtec free. I couldn’t do the cold turkey because it was publicly embarrassing. Itching would begin at hour 23 without the antihistamine in my system. I began trying to hold off as long as I could on taking the next pill. Finally got to 36 hours, then 48, 72 hours and am now up to 4.5 days between pills.

I do notice my asthma (which had disappeared for years) is recurring more often, but if it gets really bad, I take 5mg of Claritin with my inhaler and all symptoms disappear. I think I’ll be Zyrtec free within the next 30 days, and believe me, I will never take an antihistamine on a regular basis ever again!

Other Readers Report Withdrawal Itching:

A. You are among hundreds of other visitors to our website who have reported terrible itching or hives upon sudden discontinuation of cetirizine (Zyrtec) or other oral antihistamines. There is nothing in the medical literature nor in the FDA-sanctioned official labeling about this.

Although we have brought cetirizine withdrawal symptoms to the attention of the Food and Drug Administration, we have not received any recognition of the phenomenon nor any interest in following up with any of the people who have reported this reaction. It is almost as if the FDA would prefer this issue disappeared. The FDA executives who were notified seem to be treading water on this problem, hoping that it will sink without a trace.

We are including a few more stories below and welcome others to share their own experience in the comment section below. Many people have also shared their success stories about getting off Zyrtec. It may differ for each individual, but many of the stories are compelling.

Links to Other Stories:

Itching from Cetirizine Withdrawal

Cetirizine (Zyrtec) Withdrawal & Unbearable Itching

Zyrtec Withdrawal Is a Nightmare

Stopping Zyrtec Triggers Itch

Visitors Share Their Experience:

JP wrote:

“Hello. I’m from Portugal and for the last 10 years I have been addicted to cetirizine (Zyrtec’s generic name) due to the itchy withdrawal effects.
 The itching I’ve been subjected to is unbearable, UNBEARABLE!

“Several times I tried to stop taking Cetirizine but I just couldn’t handle the horrible skin itching that seemed to get into my bones and burn my skin so eventually I had to take the pill again. For those who could overcome the addiction –you are my heroes!!

“I will write to the makers of Zyrtec and FDA to show my revolt as for the lack of listing the itching as a secondary effect and also to ask them for a solution to our problem. I beg all of you to do the same.”

Judy in San Marcos, TX, found a solution:

“I was taking Zyrtec for about a year for allergies. I stopped taking it because…well, because it wasn’t working. Two days after my last Zyrtec dose, I started itching everywhere (really, everywhere! Even my earlobes itched). By the third day, I decided I couldn’t stand it anymore and had an idea. I was pretty certain my extreme itchiness was caused by withdrawal from the Zyrtec, which we all know is an antihistamine. So my idea was to take a different antihistamine – one that acted similar to Zyrtec but one made with a drug my body was unfamiliar with, i.e. Allegra.

“I bought a one month supply of Allegra and after taking the first dose, my itchiness was gone in two hours. I continued taking the Allegra for two weeks and then stopped without experiencing any further withdrawal symptoms.

“Perhaps the makers of Allegra should market Allegra as an antihistamine that alleviates the symptoms caused by allergies as well as an antihistamine that alleviates the symptoms of withdrawal caused by Zyrtec.”

FM found acupuncture helpful:

“I am currently on day 9 of Zyrtec withdrawal. The itching and hives have been absolutely unbearable. Every bit of my body has been affected throughout the days after quitting Zyrtec. Palms of hands, soles of feet, privates, scalp… you name it. I had no idea back in January of this year that Zyrtec withdrawal was causing the itching, so I took more Zyrtec. Then thankfully after reading websites like this I realized I was not alone. (Thanks to all who have posted here). There really was not much by way of over the counter creams to help the itch. Sarna cream kind of helps.

“For me extremely hot water on the site of the itch and hives helped some. By day 7 my symptoms were pretty extreme and I was in tears. I have really not been able to lead any kind of normal life for the past week. Additionally the agitation of the hives and itch and insomnia made me extremely irritable, moody, depressed. I have been through the recovery of two c-sections and wisdom teeth removal and the pain of this withdrawal has been the worst thing ever.

“Yesterday a friend convinced me to go to acupuncture. Thank goodness. Just having ear points done helped calm my system. The acupuncturist also gave me some Chinese herbs to combat the itching, hives and insomnia. I have seen some relief. I am going to continue going to acupuncture to get my body back in balance.

“Other side effects I encountered include weight gain, sensitive skin while on Zyrtec, and of course drowsiness. I am just starting to mildly feel better at day 9 of withdrawal. I am hoping that as many people have said that Day 15 is the day things start to really calm down. The days have gone by so very slowly.”

 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 68 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.”.
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
  • Ekhart C et al, "Unbearable Pruritus After Withdrawal of (Levo)cetirizine." Drug Safety Case Reports, Dec. 2016. DOI: 10.1007/s40800-016-0041-9
  • Chung AH et al, "Pruritus after discontinuation of cetirizine." Therapeutic Advances in Drug Safety, July 5, 2019. DOI: 10.1177/2042098619859996
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.